Try it
Pediatrics · Paediatric emergencies: acute liver failure in children
Sample itemA 4-year-old with jaundice develops encephalopathy and INR of 3.0 not corrected by vitamin K. Which statement about the cause and management is correct?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Metabolic causes and drugs such as paracetamol are important; N-acetylcysteine is used in suspected paracetamol toxicity and supportive care in others
Paediatric acute liver failure is defined by coagulopathy not corrected by vitamin K, with or without encephalopathy. Causes include viral hepatitis, metabolic disorders (Wilson disease, galactosaemia), and drugs such as paracetamol, and management is supportive, with transplantation in selected cases.
Option by option
A. Metabolic causes and drugs such as paracetamol are important; N-acetylcysteine is used in suspected paracetamol toxicity and supportive care in others (correct)
Correct. A broad cause list is considered and NAC is used for paracetamol.
B. Steroids reverse all cases
Steroids are not generally beneficial.
C. Transplantation is never required
Liver transplantation can be lifesaving.
D. Only viral causes occur; antivirals always cure
Many causes other than viruses exist.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?